Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal für die reine und angewandte Mathematik

Managing Editor: Weissauer, Rainer

Ed. by Colding, Tobias / Huybrechts, Daniel / Hwang, Jun-Muk / Williamson, Geordie


IMPACT FACTOR 2018: 1.859

CiteScore 2018: 1.14

SCImago Journal Rank (SJR) 2018: 2.554
Source Normalized Impact per Paper (SNIP) 2018: 1.411

Mathematical Citation Quotient (MCQ) 2017: 1.49

Online
ISSN
1435-5345
See all formats and pricing
More options …
Volume 2017, Issue 733

Issues

Convergence to equilibrium of gradient flows defined on planar curves

Matteo Novaga / Shinya Okabe
Published Online: 2015-06-05 | DOI: https://doi.org/10.1515/crelle-2015-0001

Abstract

We consider the evolution of open planar curves by the steepest descent flow of a geometric functional, with different boundary conditions. We prove that, if any set of stationary solutions with fixed energy is finite, then a solution of the flow converges to a stationary solution as time goes to infinity. We also present a few applications of this result.

References

  • [1]

    J. W. Barrett, H. Garcke and R. Nürnberg, Parametric approximation of isotropic and anisotropic elastic flow for closed and open curves, Numer. Math. 120 (2012), 489–542. CrossrefWeb of ScienceGoogle Scholar

  • [2]

    G. Bellettini, C. Mantegazza and M. Novaga, Singular perturbations of mean curvature flow, J. Differential Geom. 75 (2007), 403–431. CrossrefGoogle Scholar

  • [3]

    H. Brezis, Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert, North-Holland, Amsterdam 1973. Google Scholar

  • [4]

    A. Dall’Acqua and P. Pozzi, Willmore–Helfrich L2-flow of curves with natural boundary conditions, Comm. Anal. Geom. 22 (2014), no. 4, 617–669. Google Scholar

  • [5]

    K. Deckelnick and H.-C. Grunau, Boundary value problem for the one-dimensional Willmore equation, Calc. Var. Partial Differential Equations 30 (2007), 293–314. CrossrefGoogle Scholar

  • [6]

    G. Dziuk, E. Kuwert and R. Schätzle, Evolution of elastic curves in n: Existence and computation, SIAM J. Math. Anal. 33 (2002), 1228–1245. Google Scholar

  • [7]

    Y. Giga and R. V. Kohn, Characterizing blowup using similarity variables, Indiana Univ. Math. J. 36 (1987), no. 1, 1–40. CrossrefGoogle Scholar

  • [8]

    N. Koiso, On the motion of a curve towards elastica, Acta de la table ronde de géométrie différentielle (Luminy 1992), Sémin. Congr. 1, Société Mathématique de France, Paris (1996), 403–436. Google Scholar

  • [9]

    C.-C. Lin, L2-flow of elastic curves with clamped boundary conditions, J. Differential Equations 252 (2012), 6414–6428. Web of ScienceGoogle Scholar

  • [10]

    A. Linnér, Some properties of the curve straightening flow in the plane, Trans. Amer. Math. Soc. 314 (1989), no. 2, 605–618. CrossrefGoogle Scholar

  • [11]

    M. Novaga and S. Okabe, Curve shortening-straightening flow for non-closed planar curves with infinite length, J. Differential Equations 256 (2014), no. 3, 1093–1132. Web of ScienceCrossrefGoogle Scholar

  • [12]

    S. Okabe, The motion of elastic planar closed curves under the area-preserving condition, Indiana Univ. Math. J. 56 (2007), no. 4, 1871–1912. Web of ScienceCrossrefGoogle Scholar

  • [13]

    S. Okabe, The dynamics of elastic closed curves under uniform high pressure, Calc. Var. Partial Differential Equations 33 (2008), no. 4, 493–521. Web of ScienceCrossrefGoogle Scholar

  • [14]

    A. Polden, Curves and surfaces of least total curvature and fourth-order flows, Ph.D. thesis, University of Tübingen, 1996. Google Scholar

  • [15]

    L. Simon, Asymptotics for a class of nonlinear evolution equations, with applications to geometric problems, Ann. of Math. (2) 118 (1983), no. 3, 525–571. CrossrefGoogle Scholar

  • [16]

    Y. Wen, L2-flow of curve straightening in the plane, Duke Math. J. 70 (1993), no. 3, 683–698. Google Scholar

  • [17]

    Y. Wen, Curve straightening flow deforms closed plane curves with nonzero rotation number to circles, J. Differential Equations 120 (1995), no. 1, 89–107. CrossrefGoogle Scholar

About the article

Received: 2013-11-08

Revised: 2014-12-26

Published Online: 2015-06-05

Published in Print: 2017-12-01


The second author was partially supported by the JSPS Strategic Young Researcher Overseas Visits Program for Accelerating Brain Circulation and by Grant-in-Aid for Young Scientists (B) (No. 24740097).


Citation Information: Journal für die reine und angewandte Mathematik (Crelles Journal), Volume 2017, Issue 733, Pages 87–119, ISSN (Online) 1435-5345, ISSN (Print) 0075-4102, DOI: https://doi.org/10.1515/crelle-2015-0001.

Export Citation

© 2017 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in